Georgia, 2014

Tornadoes and Flash Flood in Georgia, May 14 to 15, 2014

May 14 to 15, 2014 · NWS FFC · 21 events in 18 counties and zones

A vigorous spring system pushed across the Southeast on the 14th and 15th, with a cold front extending from the Ohio Valley into the southeast states. Moderate instability combined with moderate shallow and deep-layer shear allowed of widespread showers and thunderstorms, several of which became severe with several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A vigorous spring system pushed across the Southeast on the 14th and 15th, with a cold front extending from the Ohio Valley into the southeast states. Moderate instability combined with moderate shallow and deep-layer shear allowed of widespread showers and thunderstorms, several of which became severe with several reports of wind damage. Two tornadoes occurred as well. Training thunderstorms occurred over Bleckley County the evening of the 14th with intense rainfall of 4 to 6 inches. Isolated flash flooding caused some minor damage to two homes in the Cochran area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 14, 2:47 PM EST, 33 minutes earlier.

Area forecast discussion, May 14, 2:47 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT WED MAY 14 2014

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
A SLOW MOVING SPRING STORM SYSTEM WAS CENTERED OVER WESTERN TN THIS
AFTERNOON WITH ABUNDANT GULF MOISTURE...PWS 1.5 TO 1.9 INCHES...
TRANSPORTING NORTH OVER AL. CONTINUOUS SHOWERS AND TSTMS WITH
PERIODS OF HEAVY RAIN HAVE BEEN OCCURRING OVER AL TODAY. THESE
SHOWERS AND TSTMS WILL GRADUALLY SHIFT EAST INTO GA DURING THE LATE
AFTERNOON THROUGH TONIGHT IN ADVANCE OF THE STORM AND ITS ASSOCIATED
FRONTAL SYSTEM. AT THIS TIME...THE CHANCE FOR SEVERE THUNDERSTORMS
APPEARS LIMITED AS INSTABILITY REMAINS MODERATE AT BEST...DUE MAINLY
TO WEAK MID-LEVEL LAPSE RATES THROUGH THE PERIOD. STILL COULD NOT
RULE OUT ISOLATED SEVERE WIND POTENTIAL WITH SUCH STRONG DYNAMIC
FORCING AND FORECAST MID/UPPER LEVEL WIND FIELDS. THE MAIN THREAT
WILL BE THE NORTH TO SOUTH ORIENTATION OF THE FRONT AND THE NORTH
MOVEMENT OF THE TSTMS AS THE FRONT MOVES ACROSS GA TONIGHT AND
THURSDAY. PERIODS OF HEAVY RAIN AND SOME LOCALIZED FLASH FLOODING
WILL BE POSSIBLE...SEE HYDROLOGY SECTION BELOW. AS THE FRONT MOVES
EAST THROUGH GA ON THURSDAY THE RAIN WILL GRADUALLY END FROM THE
WEST DURING THE AFTERNOON. NORTHWEST WINDS WILL INCREASE TO THE 15
TO 25 MPH RANGE. HIGH PRESSURE WITH SIGNIFICANTLY COOLER AND DRIER
AIR WILL BUILD INTO THE STATE THURSDAY NIGHT WITH TEMPERATURES
AROUND 15 DEGREES BELOW NORMAL IN THE 40S TO LOWER 50S. A GENERAL
BLEND OF THE GFS/NAM/ECMWF ON MOST FIELDS.

16

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MAINLY ONLY TWEAKS TO THE FORECAST BASED ON THE LATEST GUIDANCE.

BDL

PREVIOUS DISCUSSION...
EXTENDED PERIOD BEGINS WITH LINE OF SHOWERS AND THUNDERSTORMS
EXITING STAGE RIGHT. STILL FEEL THIS COULD A BIT SLOWER THAN MODEL
PROJECTIONS SO DO HOLD ONTO LOW END CHANCE POPS THROUGH 06Z FRIDAY.
SECONDARY STRONG SHORTWAVE WILL MOVE INTO THE AREA LATE FRIDAY
MORNING THROUGH FRIDAY AFTERNOON. THIS WILL BE ACCOMPANIED THIS TIME
BY A VERY COLD CORE UPPER LOW WITH 500MB TEMPS FALLING TO -22C FOR
THE NORTHERN ZONES. HAVE SEEN NUMEROUS CASES OF THESE IN THE PAST
PRODUCING A HAIL/GRAUPEL COMBINATION AND WOULD NOT BE SURPRISED TO
SEE IN THIS CASE AS WELL AS LAPSE RATES INCREASE WE GET JUST ENOUGH
HEATING FRIDAY AFTERNOON TO ESTABLISH SOME LOW LEVEL CAPE. HAVE
THEREFORE INCLUDED SLIGHT CHANCES THUNDER TO GO ALONG WITH THE
CHANCE SHRA FOR THIS TIME FRAME.

MUCH COOLER CONDITIONS BEHIND THE FRONT IN STORE WITH MORNING LOW
FRI AND SAT MORNING FLIRTING WITH THE UPPER 30S IN SOME OF THE
COLDER LOCATIONS. TOWARD THE END OF THE PERIOD...WE DO TRANSITION
BACK TO MORE OF AN UPPER RIDGE TYPE PATTERN WITH A WARM UP LOOKING
LIKELY FOR EARLY NEXT WEEK.

PRIOR TO THE RIDGE AXIS BUILDING OVER THE AREA...ZONAL FLOW WILL
BRING A SERIES OF QUICK MOVING SHORTWAVES TO THE AREA. BEST OF
THESE IS ACROSS THE NORTHERN TIER SAT MORNING AND ANOTHER
DISTURBANCE FOR SUNDAY. GIVEN MEAGER DEEP LAYER MOISTURE
LEVELS...HAVE OPTED TO GO LOW END CHANCE FOR NOW WITH THIS
ACTIVITY.

DEESE

&&

.HYDROLOGY...
EXPECTING 2 TO 3 INCHES OF RAIN TONIGHT OVER THE EXTREME NORTH GA
COUNTIES AND ALONG THE TN VALLEY DIVIDE. ISOLATED HIGHER AMOUNTS WILL
BE POSSIBLE DUE TO THE TRAINING OF STORMS OVER THE SAME AREA AND
OROGRAPHIC LIFT ENHANCING THE RAINFALL POTENTIAL. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH EARLY THURSDAY IN THIS
AREA.

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION THROUGH 00Z. MVFR
VISIBILITIES AND CEILINGS WITH LOCAL IFR OR LOWER CONDITIONS WILL
DEVELOP AGAIN AFTER 00Z. SCATTERED TSTMS WILL DEVELOP THIS
AFTERNOON AND SPREAD FROM WEST TO EAST ACROSS THE FORECAST AREA
TONIGHT. WIDESPREAD SHOWERS WITH EMBEDDED TSTMS WILL PREVAIL FRIDAY
ENDING FROM THE WEST DURING THE AFTERNOON. SOUTHEAST TO SOUTH
WIND WILL PREVAIL NEAR 10 KTS PRIOR TO FROPA. WEST TO NORTHWEST WIND
10 TO 15 KTS WITH GUSTS NEAR 25 KTS AFTER FROPA ON FRIDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON ALL ELEMENTS AND TIMING.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  68  48  73 /  90  80  10  10
ATLANTA         59  66  47  70 /  90  70  10  10
BLAIRSVILLE     61  65  43  65 /  90  90  10  20
CARTERSVILLE    57  66  45  70 /  90  70  10  10
COLUMBUS        62  69  49  74 /  80  60  10  10
GAINESVILLE     62  66  47  69 /  90  80  10  10
MACON           67  72  48  75 /  90  80   5  10
ROME            61  66  45  70 /  90  60  10  20
PEACHTREE CITY  59  66  43  71 /  80  70  10  10
VIDALIA         70  76  55  77 /  90  80  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR THE FOLLOWING ZONES: CATOOSA...DADE...DAWSON...
FANNIN...GILMER...LUMPKIN...MURRAY...TOWNS...UNION...WALKER...
WHITE...WHITFIELD.

&&

SHORT TERM...BDL
LONG TERM....16
AVIATION...BDL
Hazardous weather outlook, May 14, 9:40 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 AM EDT WED MAY 14 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1040 AM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAVY RAINFALL POTENTIAL FOR LATE THIS AFTERNOON THROUGH
   TONIGHT...
...ISOLATED STRONG TO SEVERE STORMS EXPECTED ESPECIALLY ACROSS WEST
   GEORGIA...

WEATHER HAZARDS EXPECTED...

HEAVY RAINFALL...STRONG TO DAMAGING WINDS...LARGE HAIL.

DISCUSSION...

IN ADVANCE OF A COLD FRONT...SHOWERS AND THUNDERSTORMS WILL INCREASE
IN BOTH COVERAGE AND INTENSITY THIS AFTERNOON AND TONIGHT.
THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ACROSS WEST
GEORGIA WEST OF MCN TO BLUE RIDGE LATE THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL WILL BE THE BIGGER CONCERN AS AREAS ACROSS NORTHEAST
GEORGIA COULD SEE IN EXCESS OF TWO INCHES OF RAIN BEFORE THIS EVENT
DRAWS TO AN END THURSDAY. AT THIS TIME...BECAUSE THESE AREAS WERE
LARGELY UNAFFECTED BY RECENT STORM SYSTEMS...NO FLOOD WATCH IS
ANTICIPATED DESPITE THE RAINFALL POTENTIAL. AREAWIDE...WILL STILL
SEE PONDING OF WATER ON ROADWAYS AND PROBLEMS IN THE NORMALLY POOR
DRAINAGE AREAS SO CAUTION IS ADVISED WHEN TRAVELING LATE TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WEATHER HAZARDS EXPECTED...

THUNDERSTORMS POSSIBLE NORTH GEORGIA FRIDAY AFTERNOON.

DISCUSSION...

A COLD CORE SYSTEM WILL MOVE ACROSS THE AREA WITH THE CHANCE OF
THUNDERSTORMS DEVELOPING AS A RESULT OVER PORTIONS OF NORTH
GEORGIA. SMALL HAIL COULD DEVELOP WITH THIS ACTIVITY ALTHOUGH
CONFIDENCE IN THIS PORTION OF THE FORECAST REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION.

In the hours before

Special weather statement, May 14, 2:25 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT WED MAY 14 2014

GAZ102-142000-
325 PM EDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN STEWART COUNTY
UNTIL 400 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PROVIDENCE CANYON STATE PARK...MOVING NORTH
AT 30 MPH.

HEAVY RAINFALL CAN BE EXPECTED ACROSS STEWART COUNTY...INCLUDING
AREAS AROUND WESTVILLE...TROUTMAN...PROVIDENCE CANYON STATE
PARK...FLORENCE MARINA STATE
PARK...SANFORD...LUMPKIN...OMAHA...CHARLES...LOUVALE AND BROOKLYN.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&

LAT...LON 3192 8492 3195 8497 3197 8497 3197 8504
      3200 8507 3201 8506 3214 8506 3219 8501
      3220 8498 3221 8498 3223 8497 3219 8466
      3192 8470
TIME...MOT...LOC 1924Z 197DEG 25KT 3206 8486
Special weather statement, May 14, 2:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT WED MAY 14 2014

GAZ106-108>111-142015-
352 PM EDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WILCOX...
WHEELER...TELFAIR...CRISP AND DODGE COUNTIES UNTIL 415 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WENONA TO HORSE CREEK WMA...MOVING NORTH AT
30 MPH. DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.

HEAVY RAINFALL AMOUNTS CAN BE EXPECTED ACROSS
WILCOX...WHEELER...TELFAIR...CRISP AND DODGE COUNTIES...INCLUDING
AREAS AROUND HORSE CREEK WMA...TEMPERANCE...CHINA
HILL...OWENSBORO...DOUBLE
RUN...HATLEY...WENONA...ARABI...JACKSONVILLE...ANTIOCH
CHURCH...SEVILLE...BROWNING...PITTS...ROCHELLE AND EAST CRISP.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3179 8307 3180 8314 3184 8318 3185 8360
      3180 8362 3181 8383 3203 8375 3203 8361
      3212 8361 3212 8344 3213 8337 3211 8333
      3219 8329 3210 8267 3185 8277 3178 8286
TIME...MOT...LOC 1951Z 200DEG 27KT 3192 8369 3190 8311
          3186 8287
Special weather statement, May 14, 3:06 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
406 PM EDT WED MAY 14 2014

GAZ089>092-142030-
406 PM EDT WED MAY 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN SCHLEY...
MUSCOGEE...MARION AND CHATTAHOOCHEE COUNTIES UNTIL 430 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JAMESTOWN/SOUTH FORT BENNING TO DOYLE...
MOVING NORTHEAST AT 35 MPH.

HEAVY DOWNPOURS CAN BE EXPECTED ACROSS SCHLEY...MUSCOGEE...MARION
AND CHATTAHOOCHEE COUNTIES...INCLUDING AREAS AROUND
PUTNAM...DOYLE...ZELLOBEE...CHRISTOPHER...JAMESTOWN/SOUTH FORT
BENNING...MANTA...CUSSETA...WALLS CROSSING...SAND HILL...BUENA
VISTA...CONCORD...BRANTLEY...MURRAYS CROSSROADS...TAZEWELL AND
EELBECK/WEST FORT BENNING. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. DIME SIZE HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3225 8476 3224 8492 3225 8492 3227 8490
      3231 8497 3244 8488 3246 8447 3232 8426
      3220 8442
TIME...MOT...LOC 2006Z 227DEG 30KT 3230 8485 3232 8468
          3228 8444

The radar

The Robins AFB radar (KJGX), 78 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Telfair

When
May 14, 3:20 PM EST
Where
Telfair County, 0.59 mi W of Milan
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.020, -83.060

The Telfair County Emergency Manager reported that at least four trees were blown down in the Milan area.

Thunderstorm Wind, Dodge

When
May 14, 3:32 PM EST to 3:37 PM EST
Where
Dodge County, 0.58 mi E of Lowery to 2 mi NE of Eastman
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.200, -83.110

Broadcast media and the public reported wind damage east of Eastman. A block wall was blown over and the roof of a house and a few mobile homes sustained minor damage. Several pine trees were blown over. Soperton Highway was blocked by fallen trees and powerlines.

Thunderstorm Wind, Dodge

When
May 14, 3:47 PM EST
Where
Dodge County, 1.88 mi ENE of Dempsey
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
32.240, -83.200

The public reported that a metal hay barn was destroyed along Bell Line Road.

Thunderstorm Wind, Bleckley

When
May 14, 4:05 PM EST
Where
Bleckley County, 0.58 mi W of Cary
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.520, -83.310

The Bleckley County 911 Center reported that several trees were blown down.

Thunderstorm Wind, Twiggs

When
May 14, 4:25 PM EST
Where
Twiggs County, 0.58 mi E of Jeffersonville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.680, -83.340

The Twiggs County 911 Center reported that five trees were blown down.

Thunderstorm Wind, Bibb

When
May 14, 4:50 PM EST to 4:55 PM EST
Where
Bibb County, 0.58 mi E of Bloomfield
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.830, -83.640

The Bibb County 911 Center reported that numerous trees and powerlines were downed in Macon. Two of the large trees blew onto powerlines at Eisenhower and Pine Avenues.

Thunderstorm Wind, Peach

When
May 14, 5:05 PM EST
Where
Peach County, 0.58 mi W of Ft Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.550, -83.890

The Peach County 911 Center reported that powerlines were blown down on Spruce Street.

Thunderstorm Wind, Jones

When
May 14, 5:14 PM EST to 5:19 PM EST
Where
Jones County, 0.96 mi ENE of Clinton to 0.9 mi SE of Wayside
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.005, -83.535

The Jones County 911 Center reported that at least 10 trees and several powerlines were blown down across the county.

Thunderstorm Wind, Butts

When
May 14, 5:20 PM EST
Where
Butts County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.300, -83.970

The Butts County 911 Center reported that two trees were blown down in Jackson on Fincherville Road.

Thunderstorm Wind, Spalding

When
May 14, 5:55 PM EST
Where
Spalding County, 1.16 mi E of East Griffin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.250, -84.230

The Spalding County 911 Center reported that a large tree and a couple of wires were blown down east of Griffin.

Thunderstorm Wind, Henry

When
May 14, 6:10 PM EST to 6:15 PM EST
Where
Henry County, 1.34 mi WSW of Blacksville to 1.4 mi SW of Stockbridge
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.420, -84.170

The Henry County 911 Center reported that four trees were blown down across the county. One near Forston Road, one on Industrial Boulevard, one near Campground Road and Campground Court, and another near Mountain Laurel and Highway 20E.

Thunderstorm Wind, Walton

When
May 14, 6:15 PM EST
Where
Walton County, 0.9 mi NW of Monroe Muni Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.790, -83.710

The Walton County 911 Center reported that numerous trees and powerlines were blown down.

Thunderstorm Wind, Forsyth

When
May 14, 7:08 PM EST
Where
Forsyth County, Coal Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.270, -84.100

The Forsyth County 911 Center reported that a tree and a powerline were blown down on Browns Bridge Road.

Thunderstorm Wind, Hall

When
May 14, 7:10 PM EST to 7:15 PM EST
Where
Hall County, 1.52 mi NE of Flowery Branch to Gainesville
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.193, -83.908

The Hall County 911 Center reported that nine trees and several powerlines were down across the county.

Thunderstorm Wind, Dawson

When
May 14, 7:20 PM EST
Where
Dawson County, Dawsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
34.420, -84.120

The Dawson County 911 Center reported that three trees were blown down.

Thunderstorm Wind, Lumpkin

When
May 14, 7:35 PM EST
Where
Lumpkin County, Dahlonega
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.530, -83.980

The Lumpkin County 911 Center reported that several trees and powerlines were down near Happy Hollow and Rock Chimney Lanes.

Thunderstorm Wind, White

When
May 14, 7:36 PM EST to 7:41 PM EST
Where
White County, 0.89 mi WSW of Cleveland to 0.43 mi WSW of Helen
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.597, -83.765

The White County 911 Center reported that trees and powerlines were blown down county wide.

Thunderstorm Wind, Cherokee

When
May 14, 9:20 PM EST
Where
Cherokee County, 5.14 mi W of Waleska
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.320, -84.640

The Cherokee County Emergency Manager reported that numerous trees and powerlines were down. State Highway 108 was closed due to down trees between Waleska and State Highway 20.

Flash Flood, Bleckley

When
May 14, 10:00 PM EST to May 15, 4:00 AM EST
Where
Bleckley County, 1.17 mi NW of Cochran to 0.38 mi N of Cochran
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.391, -83.365

The Bleckley County emergency manager reported widespread street flooding in the Cochran area due to heavy rain of 3 inches in less than 3 hours. Overflowing drainage branches and small streams caused flood waters to enter a garage of a home off of Ann Street. Highwater surrounded the concrete foundation and entered a crawl space of a home off Phillips Lane.

Tornado, Dodge

When
May 14, 10:49 PM EST to 10:54 PM EST
Where
Dodge County, 0.98 mi SSE of Eastman to 0.92 mi NE of Eastman
Rating
EF0
Path length
1.72 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.186, -83.177

A National Weather Service survey team determined that an EF0 anticyclonic tornado touched down near the Dodge County Hospital off Plaza Avenue, initially uprooting trees and peeling back the roof of a nursing home. The tornado continue on a northward track, causing minor roof, siding, and gutter damage to several community homes and downing large tree branches just east of Georgia Highway 117. A front porch of a home off Harrell Avenue collapsed as a result of the winds. Several trees were downed or uprooted, and a brick building and CVS store near the intersection of Highway 117 and Highway 23/Oak Street sustained roof loss. The tornado continued northward causing roof and gutter damage to numerous residential and commercial buildings in Eastman, east of Oak Street and 5th Avenue/Georgia Highway 46. Additional tree damage was observed north of Eastman-Dublin Highway near 7th Avenue. After downing trees near a home at the intersection of Shady Acres and Old Eastman-Dublin Road, the tornado lift. Maximum winds were estimated at 80 MPH.|[05/14/14: Tornado #1, County #1-1, EF0, Dodge, 2014:006].

Tornado, Banks

When
May 14, 11:03 PM EST to 11:13 PM EST
Where
Banks County, 1.67 mi N of Homer to 1.06 mi ESE of Nancytown
Rating
EF1
Path length
7.75 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.354, -83.500

A National Weather Service survey team determined that an EF-1 tornado touched down to the north of Homer in a heavily wooded area where it snapped the trunks of numerous mature hardwood trees as well as causing minor roof damage to one home. The torando was widest at the beginning of the path. It continued moving quickly to the northeast where more trees were downed and snapped along the track. Four additional homes also received minor roof damage. The tornado produced EF-0 damage to trees before lifting in a wooded area in northeast Banks County.|[05/15/14: Tornado #1, County #1-1, EF1, Banks, 2014:007].

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyThe tornado archive for Georgia, 2014Warnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518594, 518595, 518596, 518597, 518598, 518599, 518600, 518601, 518611, 518602, 518603, 518604, 518605, 518606, 518607, 518608, 518610, 518609, 507516, 518592, 518593.